Monday, 6 November 2017

The gift that keeps on giving

As most of you may know, the breast cancer I had thrived on oestrogen and so, as a result of this, I have been taking Tamoxifen for over three years now. Many breast cancers rely on the hormone oestrogen to grow, and this type of breast cancer is called oestrogen receptor-positive breast cancer. Tamoxifen works by blocking oestrogen from reaching cancer cells.

Like most drugs, Tamoxifen comes with its own large list of side effects, including menopausal symptoms such as hot sweats, mood swings, nausea, fatigue, joint pain, muscle pain, forgetfulness etc. The list is actually much longer than this and for anyone else reading this who takes this drug, you'll be familiar with most of the side effects.
If you're at an age when you would soon enter natural menopause, Tamoxifen can nudge you into menopause sooner. Or in my case, I feel like I was thrown into it head first.

My usual night time habits go something like this..fall asleep quite easily, wake up within two hours, hot sweat, quilt off, freezing cold, quilt on, fall asleep for an hour or so, wake up, hot sweat, quilt off...can you see the pattern? I have now been like this since I had my second chemotherapy session and I was told that chemo had thrown me into the menopause so with the added Tamoxifen side effects, I pretty much run on maybe three to four hours' sleep per night maximum and have done for the last three years.

Tamoxifen can also cause non-cancerous changes to the uterus as it can weaken the womb can also increase the risk of blood clots, ovarian cancer and endometrial cancer (cancer in the lining of the uterus).
This brings me to the current situation that I have recently found myself in. Two years ago, at my smear test, I was told I had a slight prolapse. I had no idea what a prolapse was and as I had no symptoms, I can't say that I gave it much thought. In fact, I didn't even consult my special friend Mr Google. Roll on two years later, I have been experiencing certain symptoms that do in fact come with a prolapse.
One Doctor's appointment led to a gynaecology appointment where I was told that Tamoxifen (oestrogen blocker) was the likely cause of the prolapse. The wonder that is menopause and low levels of oestrogen are major factors for the cause of a prolapse.
Usually, a prolapse can be repaired but because I have to stay on Tamoxifen, the chances are that the same thing could happen again. Plus Tamoxifen can cause ovarian cancer and cancer of the lining of the womb and so for this reason, I shall be having a full hysterectomy and bilateral oopherectomy (removal of both ovaries) next week.
I shall be sure to keep you posted of my recovery and try to control my excitement at the thought of the side effects I'll endure once my ovaries are removed. Whilst most women undergoing the same operation can go on to have HRT, (removal of ovaries=no oestrogen production=menopause symptoms to the max), I won't be able to because of the breast cancer I had that thrived on hormones.


1 comment:

  1. As a sign of gratitude for how my wife was saved from CANCER, i decided to reach out to those still suffering from this.
    My wife suffered cancer in the year 2013 and it was really tough and heartbreaking for me because she was my all and the symptoms were terrible, she always complain of abnormal vaginal bleeding, and she always have pain during sexual intercourse. . we tried various therapies prescribed by our neurologist but none could cure her. I searched for a cure and i saw a testimony by someone who was cured and so many other with similar body problem, and he left the contact of the doctor who had the cure to cancer . I never imagined cancer. has a natural cure not until i contacted him and he assured me my wife will be fine. I got the herbal medication he recommended and my wife used it and in one months time she was fully okay even up till this moment she is so full of life. cancer. has a cure and it is a herbal cure contact the doctor for more info on on how to get the medication. Thanks for reading my testimony.